Missouri, 2009

Heat in Missouri, June 22 to 23, 2009

June 22 to 23, 2009 · NWS PAH · 11 events in 11 counties and zones

A building dome of high pressure aloft was responsible for near record high temperatures. Combined with high humidity, the heat index soared to between 105 and 110 on the afternoon of the 22nd and again on the afternoon of the 23rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A building dome of high pressure aloft was responsible for near record high temperatures. Combined with high humidity, the heat index soared to between 105 and 110 on the afternoon of the 22nd and again on the afternoon of the 23rd. Actual air temperatures reached the mid to upper 90's both days. The heat caused some concrete roadways to buckle. The Dexter office of the Missouri Department of Transportation reported 26 incidents of highway concrete joints expanding and rupturing. Three of them were on U.S. Highway 60 west of Dexter in Stoddard County. Three others were on Highway 25 in the Dexter and Bloomfield areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 2:53 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 2:53 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT MON JUN 22 2009

.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE THE HEAT AND HUMIDITY AND WHERE/WHEN
TO PLACE SMALL POPS ACROSS THE AREA.

00Z MODELS ARE IN AGREEMENT AND HAVE BEEN PERSISTENT IN
RETROGRADING THE UPPER RIDGE THAT HAS CRANKED UP THE HEAT ACROSS
THE QUAD STATE FOR THE LAST WEEK. IN ADDITION...THE SURFACE RIDGE WILL
ALSO RETROGRADE. THE RESULT OF ALL OF THIS WILL BE TO BRING NORTHERLY
FLOW AT THE SURFACE AND ALOFT TO THE REGION BY THE END OF THE DAY
TODAY. THIS WILL CONTINUE THROUGH MUCH OF THE WORK WEEK.

THE IMPACT OF THIS CHANGE WILL BE TO TREND TOWARD LESS HEAT AND
HUMIDITY...AND A COMPLETELY DRY FORECAST BY WEDNESDAY. IN THE
MEANTIME...THE 00Z CYCLE OF THE MODELS IS INDICATING SOME POOLING
OF LOW-LEVEL MOISTURE ACROSS THE REGION TODAY INTO TUESDAY...AS
THE WINDS GRADUALLY BECOME NORTHERLY IN THE LOW LEVELS. WITH THE
UPPER RIDGE STILL DOMINATING THE AREA...TEMPERATURES WILL REACH
THE MIDDLE 90S OVER THE ENTIRE AREA TODAY...RESULTING IN HEAT
INDICES AVERAGING AROUND 105 LATE THIS AFTERNOON AND EARLY THIS
EVENING. THUS THE HEAT ADVISORY LOOKS GOOD FOR TODAY.

HOWEVER...CONSENSUS MODEL GUIDANCE HAS TEMPERATURES AND DEWPOINTS
EACH DROPPING A FEW DEGREES FOR TUESDAY...AS THE NORTHERLY FLOW
TAKES EFFECT. WITH TODAYS HEAT INDICES RIGHT AT ADVISORY
CRITERIA...IT IS UNLIKELY THAT WE WILL SEE HEAT INDICES HIGH
ENOUGH TO EXPLICITLY SUPPORT THE ADVISORY ON TUESDAY.
HOWEVER...TUESDAY WILL MAKE A FULL WEEK OF ABNORMALLY WARM AND
HUMID CONDITIONS...SO FOR NOW WILL KEEP THE ADVISORY IN PLAY FOR
TUESDAY DUE TO THE PROLONGED NATURE OF THIS HEAT WAVE.

AS FOR POPS...THE 20/21Z SREF SEEMED TO DO A PRETTY GOOD JOB OF
MAPPING POPS FOR SUNDAY AFTERNOON AND NIGHT...SO WILL FOLLOW THE
21/21Z SREF FOR POPS FOR TODAY THROUGH TUESDAY. HAVE INCREASED
POPS A BIT IN THE NORTHEAST TODAY...AND DECIDED TO CONTINUE THE
SLIGHT CHANCE POPS IN THE EAST TONIGHT THROUGH THE DAY TUESDAY.

ONLY MADE A FEW COSMETIC CHANGES TO THE FORECAST BEYOND WEDNESDAY
NIGHT.

&&

.AVIATION...
GENERALLY CLEAR SKIES AND LIGHT WINDS OVERNIGHT WILL PERMIT SOME
LIGHT FOG TO FORM FOR A FEW HOURS. SIMILAR TO THE PAST FEW
DAYS...DIURNAL CUMULUS CLOUDS WILL BUBBLE UP BY 18Z. ISOLATED STORMS
WILL AGAIN POP UP AFTER 21Z...WITH THE GREATEST COVERAGE AGAIN IN
THE KEVV/KOWB AREAS. THE CHANCE FOR ISOLATED STORMS WILL BE A BIT
HIGHER MONDAY IN THE KPAH/KCGI AREAS AS AN UPPER LEVEL HIGH
RETROGRADES WESTWARD. ANY ISOLATED STORMS SHOULD DIE OFF AFTER
SUNSET MONDAY EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....DRS
AVIATION...MY/KES
Hazardous weather outlook, Jun 22, 3:19 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 22 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 22 2009

...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR THIS AFTERNOON AND
EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. A STRAY THUNDERSTORM
MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE LARGE HAIL OR
DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND FREQUENT LIGHTNING
WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS TODAY AND TONIGHT.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE HEAT
ADVISORY FOR DETAILS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST OF A LINE
FROM POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY TUESDAY. A STRAY
THUNDERSTORM MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE
LARGE HAIL OR DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS
TUESDAY.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA TUESDAY AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE
HEAT ADVISORY FOR DETAILS.

MINOR FLOODING ALONG PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE
TUESDAY INTO WEDNESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Local storm report, Jun 22, 8:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
953 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TORNADO          2 WSW SUWANEE           37.04N 88.20W
06/16/2009                   LYON               KY   NWS STORM SURVEY

            NEAR COMPLETE DESTRUCTION OF THREE FARM
            OUTBUILDINGS/BARNS. FOUR 1500 POUND HAY BALES TOSSED END
            OVER END. DEBRIS THROWN INTO TREES 90 DEGREES TO THE LEFT
            OF PATH. LARGE HARDWOOD TREES AND OTHER TREES UPROOTED.
            LIMBS BROKEN OUT OF TREES HALFWAY UP. POWER POLE PUSHED
            OVER.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Stoddard forecast zone
Property damage
$30,000
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 22, 11:00 AM CST to June 23, 3:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174822, 174823, 174824, 174825, 174826, 174827, 174828, 174829, 174830, 174831, 174832.